Alert archive / Iowa / River Flood Warnings in 2016
River Flood Warning 33, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Sep 23, 2016, 12:22 AM CDT for Story County, Iowa. It took effect at Sep 23, 2016, 1:06 AM CDT. It was in force for 30 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2016, 12:22 AM CDT (05:22 UTC)
- In effect from
- Sep 23, 2016, 1:06 AM CDT
- Expired
- Sep 24, 2016, 6:55 AM CDT
- In force
- 30 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Story County, IA
The radar
The Des Moines radar (KDMX), 36 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Ioway Creek at Ames Lincoln Way (AMWI4). The gauge peaked at 8.35 ft at Sep 23, 2016, 1:00 AM CDT.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 14 ft
- Major stage
- 15.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05470500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
803
WGUS43 KDMX 230522
FLWDMX
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service Des Moines IA
1222 AM CDT FRI SEP 23 2016
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...Squaw
Creek...
Affecting the following counties in Iowa...Story
River forecasts include observed precipitation...as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC169-240522-
/O.NEW.KDMX.FL.W.0033.160923T0606Z-160924T1155Z/
/AMWI4.1.ER.160923T0606Z.160923T0900Z.160923T1155Z.NO/
1222 AM CDT FRI SEP 23 2016
...Flood Warning in effect until this morning...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The Squaw Creek at Ames Lincoln Way...or From 5 miles upstream of
Lincoln Way...to the South Skunk River.
* Until this morning.
* At 12:00 AM Friday the stage was 7.1 feet...or 2.9 feet below Flood
Stage.
* Flood Stage is 10.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage after midnight. Continue rising to
13.6 feet...or 3.6 feet above Flood Stage...early this morning.
Then begin falling and go below Flood Stage this morning.
* Impact...At 13.5 feet...Water covers 6th Street near Brookside
Park.
&&
LAT...LON 4208 9369 4208 9366 4201 9359 4201 9365
4208 9369
$$2 follow-up statements
989
WGUS83 KDMX 230616
FLSDMX
Flood Statement
National Weather Service Des Moines IA
116 AM CDT FRI SEP 23 2016
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...Squaw Creek...
Affecting the following counties in Iowa...Story
River forecasts include observed precipitation...as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC169-240616-
/O.EXT.KDMX.FL.W.0033.000000T0000Z-160924T1248Z/
/AMWI4.1.ER.160923T0702Z.160923T0903Z.160923T1248Z.NO/
116 AM CDT FRI SEP 23 2016
...Flood Warning now in effect until this morning...
The Flood Warning continues for
The Squaw Creek at Ames Lincoln Way...or From 5 miles upstream of
Lincoln Way...to the South Skunk River.
* Until this morning.
* At 1:00 AM Friday the stage was 8.4 feet...or 1.6 feet below Flood
Stage.
* Flood Stage is 10.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage by 2 to 3 am early this morning. Continue
rising to 13.6 feet...or 3.6 feet above Flood Stage...by 3 to 4 am early
this morning. Then begin falling and go below Flood Stage by 7 to 8 am this
morning.
* Impact...At 13.5 feet...Water covers 6th Street near Brookside
Park.
&&
LAT...LON 4208 9369 4208 9366 4201 9359 4201 9365
4208 9369
$$099
WGUS83 KDMX 230858
FLSDMX
Flood Statement
National Weather Service Des Moines IA
358 AM CDT FRI SEP 23 2016
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...South Skunk River...Squaw Creek...
Affecting the following counties in Iowa...Polk...Story
River forecasts include observed precipitation...as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC153-169-230928-
/O.CAN.KDMX.FL.W.0034.000000T0000Z-160924T1538Z/
/AESI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
358 AM CDT FRI SEP 23 2016
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The South Skunk River near Ames US 30...or From Squaw Creek...to
the Polk-Jasper County line.
* At 3:00 AM Friday the stage was 19.5 feet...or 2.0 feet below
Flood Stage.
* Forecast...crested below Flood Stage at 19.9 feet. fall to 16.2
feet Saturday morning.
&&
LAT...LON 4201 9362 4201 9357 4174 9335 4168 9335
4180 9352 4201 9362
$$
IAC169-230928-
/O.CAN.KDMX.FL.W.0033.000000T0000Z-160924T1248Z/
/AMWI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
358 AM CDT FRI SEP 23 2016
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Squaw Creek at Ames Lincoln Way...or From 5 miles upstream of
Lincoln Way...to the South Skunk River.
* At 3:00 AM Friday the stage was 6.8 feet...or 3.2 feet below Flood
Stage.
* Forecast...crested below Flood Stage at 8.4 feet. fall to 3.9 feet
Saturday morning.
&&
LAT...LON 4208 9369 4208 9366 4201 9359 4201 9365
4208 9369
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Sep 22, 11:55 PM CDT, 27 minutes earlier.
Area forecast discussion, Sep 22, 11:55 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 1155 PM CDT Thu Sep 22 2016 .SHORT TERM.../This evening through Friday/ Issued at 307 PM CDT Thu Sep 22 2016 The situation is still conducive for heavy rains tonight but hopefully not to the same extent as yesterday. Water vapor imagery does not show the moisture fetch to the same degree as was shown Wednesday, but there is a decided back edge to the vertical motion passing through the Plains into western KS/NE which should aid lift into the night. This has resulted in weak but broad mid level kinematic forcing with a ribbon of somewhat favorable mid level temp and theta-e lapse rates from KS into IA. Thermodynamically the forcing is somewhat better with 850/700mb warm advection noted into IA and 0-2km moisture pooling into our baroclinic zone as well. 20Z surface analysis shows at least two boundaries, one tied into low pressure near Lincoln between Red Oak and Atlantic, another farther northeast through the Des Moines metro area more associated with previous MCS outflow and likely another from Estherville to Grinnell with seems to be immediately associated with the weak MCS. This will provide for ample isentropic lift into the night, but the flow is weaker along the 305K inflow surface vs last night, down to 15- 30kts. RAP elevated instability layers suggest elevated CAPEs will reach uncapped 1500 j/kg later tonight sustaining additional MCS development. There could be a few strong to severe storms, but overall the Marginal Risk seems fine due to reduced effective shear. .LONG TERM.../Friday night through Thursday/ Issued at 307 PM CDT Thu Sep 22 2016 Expecting some early morning ongoing convection across the eastern and northeastern areas to end by mid to late morning. Warm front will finally retreat north into the afternoon hours with rather warm and humid conditions across the area for the remainder of the day. Some cloud cover extending across the northeast with light showers then will give way to some sun in the afternoon. As has been advertised...highs will warm into the upper 80s to lower 90s over the south with the upper 70s in the far north by late day Friday. No rainfall is expected until the long wave trough approaches Saturday morning with showers and thunderstorms moving into Central Iowa by mid to late afternoon. Remnant tropical moisture from Paine will probably still be available at this time across our area. With a ribbon of higher precipitable water and decent convergence along the boundary...will likely see a decent rain event with up to an inch additional from Saturday evening through Sunday. Once this feature pulls east...the models are in some consensus for next week. Both the Euro and GFS now suggest that the H500 long wave trough will keep the moisture channel south and east of the region. This should allow for a period of little to no precipitation and help the river situation across the area. Temperatures next week look cooler and more seasonal for the first week of fall. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1155 PM CDT Thu Sep 22 2016 Storms continue to track across portions of central and northern Iowa especially impacting KALO and KMCW tonight. Storms expected to diminish toward early Friday morning, with easterly winds through the period. Low VFR to MVFR CIGS expected throughout much of the TAF forecast period. && .HYDROLOGY... Issued at 307 PM CDT Thu Sep 22 2016 Magnitude and placement of the heavy rains will be key tonight. As mentioned above the environment is not as favorable as last night but still supports heave rain. The surface based potential is trying to recover with uncapped 1500-2500 j/kg MLCAPEs now in place over SW IA. This recovery may be too late to get anything going, but will likely aid slightly elevated convection just to the north and east tonight. The latest objective analysis pegs 0-2km moisture convergence along the Highway 20 to 30 corridors so this will be the favored location, likely anchored along or just south of the current Waterloo MCS which won't go away. Precipitable waters are already around 2” with warm cloud depths higher than yesterday to 4km. Thus the moisture transport and instability components will not be as good as yesterday, but efficient rains are still anticipated. This will result in 1” rainfall amounts through the aforementioned favored corridor with locally higher amounts from 2-3” possible, thankfully south of where yesterday's heavy rain occurred. Storms will not be fast moving with a mean of only 15-20kts and Corfidi vectors slow to the south. Thus have kept the flash flood watch in place through 18z Fri and expanded down to the full Highway 30 corridor from Guthrie County eastward. A small section of west central IA counties has been canceled however, which does not seem to be under the gun and didn't receive much rain overnight. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday afternoon for IAZ004>007- 015>017-023>028-034>039-046>050. && SHORT TERM...Small LONG TERM...REV AVIATION...Beerends HYDROLOGY...Small
Hazardous weather outlook, Sep 22, 4:17 PM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 417 PM CDT THU SEP 22 2016 IAZ004>007-015>017-023>028-034>039-046>050-231100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL- TAMA- 417 PM CDT THU SEP 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ADDITIONAL THUNDERSTORMS ARE EXPECTED TONIGHT WHICH MAY PRODUCE HEAVY RAIN AND POTENTIALLY FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THERE IS A MARGINAL RISK OF SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WIND THE THREATS IF ANYTHING OCCURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTER A BREAK FRIDAY NIGHT...THUNDERSTORMS ARE AGAIN ANTICIPATED LATE SATURDAY INTO SUNDAY. HEAVY RAIN WILL STILL BE POSSIBLE BUT THE SEVERE WEATHER POTENTIAL IS LOW FOR THE TIME BEING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TONIGHT. IAZ033-044-045-057>062-070>075-081>086-092>097-231100- SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 417 PM CDT THU SEP 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE ARE CHANCES FOR THUNDERSTORMS TONIGHT...MAINLY FOR CENTRAL IOWA NORTH OF HIGHWAY 34. THERE IS A MARGINAL RISK OF SEVERE WEATHER AND HEAVY RAIN WITH LARGE HAIL AND DAMAGING WIND THE THREATS IF ANYTHING OCCURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTER A BREAK FRIDAY NIGHT...THUNDERSTORMS ARE AGAIN ANTICIPATED LATE SATURDAY INTO SUNDAY. HEAVY RAIN WILL STILL BE POSSIBLE BUT THE SEVERE WEATHER POTENTIAL IS LOW FOR THE TIME BEING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TONIGHT. SMALL
In the hours before
Local storm report, Sep 22, 10:42 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1042 PM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM FLASH FLOOD 3 WSW AMES 42.01N 93.68W
09/22/2016 STORY IA LAW ENFORCEMENT
PORTIONS OF LINCOLN WAY AND GRAND AVE
FLOODED. OTHER STREETS IMPACTED INCLUDE
SOUTH DAKOTA AND MORTENSEN...ARIZONA AND
ONTARIO...ALONG WITH NUMEROUS OTHER ROADS.
DEPTH OF WATER ESTIMATED TO BE 3 TO 4 FEET
DEEP.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Sep 22, 10:46 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1046 PM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD 1 W AMES 42.02N 93.65W
09/22/2016 STORY IA TRAINED SPOTTER
COLLEGE CREEK ON ISU CAMPUS OUT OF ITS BANKS
AND HAS REACHED THE BASE OF THE UNION DRIVE.
HEAVY RAIN CONTINUES.
&&
MJBLocal storm report, Sep 22, 11:32 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1132 PM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM HEAVY RAIN 4 WNW AMES 42.05N 93.70W
09/22/2016 M4.02 INCH STORY IA TRAINED SPOTTER
.
&&
MJBLocal storm report, Sep 22, 11:35 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1135 PM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLASH FLOOD 2 NNW AMES 42.05N 93.64W
09/22/2016 STORY IA PUBLIC
STORES ALONG STANGE ROAD STARTING TO FLOOD
WITH WATER FROM OUT FRONT. REPORT VIA SOCIAL
MEDIA.
&&
MJBLocal storm report, Sep 22, 11:42 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1142 PM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM FLASH FLOOD 1 WNW CLARKSVILLE 42.78N 92.68W
09/22/2016 BUTLER IA EMERGENCY MNGR
LEVEE ON THE WEST SIDE OF CLARKSVILLE ALONG
THE SHELL ROCK RIVER FAILED AND THE
SOUTHWEST SIDE OF THE TOWN IS FLOODING.
PEOPLE ARE BEING EVACUATED.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Sep 23, 12:05 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1205 AM CDT FRI SEP 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM FLASH FLOOD 2 ENE AMES 42.03N 93.59W
09/22/2016 STORY IA LAW ENFORCEMENT
AMES PD REPORTS SEVERAL STREETS THROUGHOUT
THE TOWN HAVE DEEP ENOUGH WATER TO CAUSE
MULTIPLE STALLED VEHICLES IN AMES.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 9:16 PM CDT | Special Weather Statement | DMX | Polk | 29 min |
| Sep 22, 9:37 PM CDT | Flash Flood Warning | DMX | Story | 6 hr |
| Sep 22, 11:24 PM CDT | Flash Flood Warning | DMX | Bremer, Butler, Cerro Gordo, Franklin | 6 hr |
| Sep 23, 1:14 AM CDT | River Flood Warning | DMX | Polk, Story | 33 hr |
| Sep 23, 1:22 AM CDT | Flash Flood Warning | DMX | Hancock, Wright | 6 hr |
| Sep 23, 3:36 AM CDT | Flash Flood Warning | DMX | Franklin, Humboldt, Kossuth, Wright | 6 hr |
| Sep 23, 5:19 AM CDT | Areal Flood Warning | DMX | Butler, Franklin | 6 hr |
| Sep 23, 5:42 AM CDT | Flash Flood Warning | DMX | Palo Alto, Pocahontas | 4 hr |
| Sep 23, 7:15 AM CDT | Areal Flood Warning | DMX | Hancock, Wright | 4 hr |
| Sep 23, 11:12 AM CDT | Areal Flood Warning | DMX | Black Hawk, Bremer, Butler, Franklin, Hancock, Wright | 48 hr |
Nearby
River Flood Warnings in Iowa, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.